Oregon, 2007

Heavy Snow in Oregon, January 5 to 6, 2007

January 5 to 6, 2007 · NWS BOI · 1 event in 1 county or zone

A Fast Moving Storm Moved into Idaho and Eastern Oregon Producing Areas of Moderate to Heavy Snow and Strong Winds. 7 to 10 Inches of Snow Fell Mainly on the West facing Slopes above 5000 Feet in Baker County Oregon and the Boise and West Central Mountains of Idaho.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOI wrote it up.

A Fast Moving Storm Moved into Idaho and Eastern Oregon Producing Areas of Moderate to Heavy Snow and Strong Winds. 7 to 10 Inches of Snow Fell Mainly on the West facing Slopes above 5000 Feet in Baker County Oregon and the Boise and West Central Mountains of Idaho.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boise, ID wrote its last area forecast discussion before the first event at Jan 5, 3:32 PM MST, 2 hours 28 minutes earlier.

Area forecast discussion, Jan 5, 3:32 PM MST, 2 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BOISE ID
332 PM MST FRI JAN 5 2007

.SHORT TERM...TONIGHT THROUGH SUNDAY...WINTER STORM WITH MODERATE
TO HEAVY SNOW AND INCREASING WINDS WILL DEVELOP OVER SOUTHEAST
OREGON AND THE WEST CENTRAL TO BOISE MOUNTAINS TONIGHT THROUGH
SATURDAY. THIS IS A RATHER FAST MOVING STORM WITH LOTS OF WIND
WHICH WILL PROVIDE FOR BLOWING AND DRIFTING SNOW. EXPECT HIGHLY
VARIABLE SNOW ACCUMULATIONS FAVORING WEST FACING SLOPES WITH A
FOOT OF STORM TOTAL SNOW ACCUMULATION. THE STORM WILL WEAKEN AND
SHIFT THROUGH SOUTHERN ZONES SATURDAY WITH A TRACE OF SNOW
ACCUMULATION /IF ANY/ EXPECTED FOR THE TREASURE VALLEY...AND 1-4
INCHES IN THE SOUTHWEST HIGHLANDS AND SOUTHERN TWIN FALLS COUNTY
ZONES. AFTER THIS STORM MOVES THROUGH EXPECT A QUICK FLIP AND
DECREASE OF THE WINDS WHICH WILL COMBINE WITH THE CLEARING FOR A
RAPID DECREASE IN TEMPERATURES SATURDAY EVENING. A WEAK WARM FRONT
WILL SHIFT THROUGH SE OREGON ZONES SATURDAY NIGHT AND ALL BUT
SOUTH CENTRAL IDAHO FOR SUNDAY MORNING. MOIST NORTHWEST FLOW ALOFT
WITH THE WARM FRONT SHOULD PROVIDE FOR LOWS NOT QUITE A COLD AS
OFTEN OCCURS AFTER A 3-12 INCH ROUND OF FRESH MOUNTAIN SNOW ACROSS
NORTHERN ZONES. THE AREA IS IN A WARM SECTOR SUNDAY AFTERNOON WITH
LIGHT WINDS AND HIGHS AGAIN ABOVE AVERAGE.

.LONG TERM...SUNDAY NIGHT THROUGH FRIDAY...MOIST NORTHWEST FLOW WILL
CONTINUE OVER THE AREA SUNDAY NIGHT CONTINUING THE CHANCE FOR
PRECIPITATION ACROSS MUCH OF THE FORECAST AREA...WITH HIGHER POPS
EXPECTED IN THE NORTHERN ZONES. AXIS OF JET SHIFTS NORTHWARD DURING
DAY ON MONDAY AS UPPER LEVEL RIDGING BUILDS IN TO REGION. THIS WILL
LIMIT POPS MAINLY TO THE NORTHERN ZONES ON MONDAY AND TUESDAY WITH
ONLY SLIGHT CHANCES EXPECTED. A LOW PRESSURE SYSTEM WILL APPROACH
THE REGION FROM THE NORTHWEST BY TUESDAY NIGHT WITH A TROUGH  MOVING
INTO THE REGION BY WEDNESDAY MORNING. ALSO TAIL END OF THE JET IS
FORECAST TO MOVE SOUTHEAST ACROSS THE REGION LATE TUESDAY NIGHT
THROUGH WEDNESDAY. THEREFORE...HAVE INCREASED POPS ON WEDNESDAY AND
THURSDAY ACROSS THE FORECAST AREA. TEMPERATURES THROUGH THE FIRST
HALF OF THE FORECAST PERIOD SHOULD REMAIN NEAR NORMAL UNTIL LATE
WEDNESDAY NIGHT WHEN STRONG NORTHWESTERLY FLOW IS FORECAST TO MOVE
INTO THE REGION.  MUCH COOLER TEMPERATURES ARE EXPECTED WITH THIS
SHIFT IN FLOW...AS MODIFIED ARCTIC AIR WILL MAKE ITS WAY INTO OUR
CWA. THE UPPER LEVEL RIDGE IN THE NORTH PACIFIC CONTINUES TO BUILD
...BRINGING ADDITIONAL COOLING.  THIS COOLING IS REPRESENTED EARLY
FRIDAY MORNING WITH FORECAST MINIMUM TEMPERATURES WELL BELOW NORMAL.
DRIER CONDITIONS ARE ALSO EXPECTED AS THIS RIDGE BUILDS AND CUTS OFF
ANY FORMER MOISTURE SUPPLY...THUS EXPLAINING A TREND TOWARDS LOWER
POPS ON SATURDAY.

&&

.AVIATION...VFR CONDITIONS FOR THE REMAINDER OF TODAY AND INTO
TONIGHT. INCREASING CLOUDS AND LOWERING CEILINGS OVERNIGHT WITH IFR
CONDITIONS IN SNOW DEVELOPING OVER THE MOUNTAINS OF BAKER OREGON AND
THE WEST CENTRAL MOUNTAINS BETWEEN 06Z AND 12Z. EXPECT TO KEEP VFR
CONDITIONS IN LOWER VALLEYS WITH ISOLATED MVFR/IFR CONDITIONS IN
SNOW FOR SATURDAY AFTERNOON. WILL SEE STRONG WINDS SURFACE AND ALOFT
WITH WINDS UP TO 40KTS AT 6500 MSL AND APPROACHING 60KTS AT 10000
MSL BY SATURDAY AFTERNOON. COMBINATION OF STRONG WEST/NORTHWEST
WINDS ALOFT AND STRONG SURFACE WINDS ORIENTED PARALLEL TO THE
VALLEYS WOULD EXPECT A LOT OF LOW LEVEL TURBULENT CONDITIONS IN
MOUNTAIN VALLEYS ON SATURDAY. WINDS ALOFT WEAKEN SATURDAY NIGHT INTO
SUNDAY. WILL KEEP LOCAL IFR CONDITIONS IN THE MOUNTAINS OF IDAHO ON
SUNDAY.

&&

.BOI WATCHES/WARNINGS/ADVISORIES...
ID...WINTER STORM WARNING FROM 9 PM THIS EVENING TO 2 PM MST SATURDAY
     FOR IDZ011.
     SNOW AND BLOWING SNOW ADVISORY FROM 11 PM THIS EVENING TO 4 PM
     MST SATURDAY FOR IDZ013.
OR...SNOW AND BLOWING SNOW ADVISORY FROM 6 PM THIS EVENING TO 1 PM
     PST SATURDAY FOR ORZ062.
&&

WEATHER.GOV/BOISE

SHORT TERM...VM
LONG TERM....DG/SL/MT
AVIATION.....DG
Hazardous weather outlook, Jan 5, 2:26 PM MST, 3 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BOISE ID
226 PM MST FRI JAN 5 2007

IDZ011-062130-
WEST CENTRAL MOUNTAINS-
226 PM MST FRI JAN 5 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
IDAHO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A WINTER STORM WARNING IS NOW IN EFFECT FROM 9 PM MST THIS EVENING
TO 2 PM MST SATURDAY AFTERNOON FOR THE WEST CENTRAL MOUNTAINS.
SNOW ACCUMULATIONS OF UP TO 12 INCHES ARE EXPECTED AT ELEVATIONS
ABOVE 4500 FEET ON WEST FACING SLOPES. ALSO...ACCUMULATIONS OF 4 TO 9
INCHES OF NEW SNOW CAN BE EXPECTED AT ALL OTHER LOCATIONS. STRONG WINDS
ARE POSSIBLE...AND WILL CAUSE BLOWING AND DRIFTING SNOW.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A WINTER STORM WARNING REMAINS IN EFFECT UNTIL 2 PM MST SATURDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD REPORT SIGNIFICANT WEATHER VIA ESTABLISHED PROCEDURES.

IDZ013-062130-
BOISE MOUNTAINS-
226 PM MST FRI JAN 5 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
IDAHO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A SNOW AND BLOWING SNOW ADVISORY IS IN EFFECT FROM 11 PM MST THIS
EVENING TO 4 PM MST SATURDAY FOR THE BOISE MOUNTAINS. SNOW
ACCUMULATIONS OF UP TO 12 INCHES ALONG WEST FACING SLOPES...AND 3
TO 7 INCHES ELSEWHERE...ARE EXPECTED. VISIBILITIES MAY BE
LIMITED...AS GUSTY WINDS WILL CAUSE BLOWING AND DRIFTING SNOW.

DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A SNOW AND BLOWING SNOW ADVISORY REMAINS IN EFFECT UNTIL 4 PM MST
SATURDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD REPORT SIGNIFICANT WEATHER VIA ESTABLISHED PROCEDURES.

ORZ062-062130-
BAKER COUNTY-
126 PM PST FRI JAN 5 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
OREGON.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A SNOW AND BLOWING SNOW ADVISORY IS IN EFFECT FROM 6 PM PST THIS
EVENING TO 1 PM PST SATURDAY AFTERNOON. TOTAL SNOW ACCUMULATIONS
WILL RANGE FROM 2 TO 4 INCHES IN BAKER VALLEY...TO UP TO 10
INCHES OR MORE ON WEST FACING SLOPES WITHIN THE MOUNTAINS.
VISIBILITIES WILL BE LIMITED...AS GUSTY WINDS WILL CAUSE BLOWING
AND DRIFTING SNOW.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A SNOW AND BLOWING SNOW ADVISORY REMAINS IN EFFECT UNTIL 1 PM PST
SATURDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD REPORT SIGNIFICANT WEATHER VIA ESTABLISHED PROCEDURES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy snow. Local standard time, as filed.

Heavy Snow, Baker

When
January 5, 6:00 PM MST to January 6, 6:00 AM MST
Where
Baker forecast zone
Reported by
Mesonet
Coordinates
44.709, -117.675 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2007Every state in 2007This day in weather historyWarnings in Oregon, January 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 12652.